Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Marquette, MI

August 3, 2021Dickinson County, Michigan

NWS Marquette, MI issued this special weather statement at Aug 3, 2021, 6:01 PM CDT for Dickinson County, Michigan. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 6:01 PM CDT (23:01 UTC)
Expired
Aug 3, 2021, 6:15 PM CDT
In force
14 min
Issued by
NWS Marquette, MI
Hail
0.50 in
Wind
30

County Dickinson County, MI

The radar

The Marquette radar (KMQT), 62 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WWUS83 KMQT 032301
SPSMQT

Special Weather Statement
National Weather Service Marquette MI
601 PM CDT Tue Aug 3 2021
 
MIZ011-032315-
Dickinson MI-
601 PM CDT Tue Aug 3 2021

...A strong thunderstorm will impact portions of central Dickinson
County through 615 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Felch, or 15 miles northeast of Iron Mountain, moving south at 10
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of central Dickinson
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4609 8793 4606 8782 4593 8781 4597 8804
TIME...MOT...LOC 2301Z 014DEG 10KT 4603 8790 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

JAW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:19 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 3, 2:19 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Marquette MI
319 PM EDT Tue Aug 3 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 301 PM EDT TUE AUG 3 2021

Wildfire smoke from Canada is impacting the entire CWA this
afternoon, as shown by the Day Cloud Phase Distinction product in
GOES-16. Satellite also shows the weak shortwave moving through the
south central and eastern parts of the U.P. this afternoon. Given
the lake breeze initiating near KSAW in the past hour (around 18z),
wouldn't be surprised to see some weak 'popcorn' showers and
thunderstorms come up along the lake breeze boundaries near the
south central and east over the next few hours. Otherwise, once the
sun sets, any convection remaining should end as the lake breeze
dies out.

Tonight, expect warmer temperatures due to smoke remaining over the
area and WAA aloft. Could see temperatures stay above 55F across the
entire area tonight. On Wednesday, expect a troughing pattern to
emerge aloft, bringing winds in the southwest as WAA continues into
the area. Hopefully, this troughing pattern will bring the smoke out
of our area later this week! However, the HRRRsmoke model still has
areas of smoke over our CWA throughout Friday, as the smoke from MN
and WI moves over us. More southerly winds should keep the Lake
Superior lake breeze close to shore, whereas the Lake MI lake breeze
could go pretty far inland, possibly even approaching near Lake
Superior in the east! As for precipitation chances, CAMs do show
some light convection showing up in the west and central U.P. Friday
afternoon, with the HIRES-ARW showing some convection near Lake
Superior in the east too. Given modest instability and weak turning
of the winds with height, don't think there is a severe wx threat
for Wednesday; the only place where marginal severe weather may occur
would probably be near the Lake Superior/Lake MI lake breeze
boundary in the east, as that might induce enough turning of the
winds in the lower levels to have some rotation in some storms.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 318 PM EDT TUE AUG 3 2021

The medium to long range forecast will start off with a pattern
shift on Wednesday night/Thursday. The prominent upper level ridge
responsible for above average temperatures and monsoon moisture over
the 4 corners region of the CONUS, will begin to break down,
allowing for several shortwave troughs to move from west to east.
This will shift the upper level patterns that have been mainly from
the northwest the last week or so as Upper Michigan remained on the
downstream portion of the ridging aloft. Upper Michigan can expect
several weather systems to approach the area, bringing an increased
fluctuation between very warm temperatures, to near normal
temperatures, and above average chances of precipitation. The
shortwaves propagating toward the region will keep the area active
with opportunities for much needed rainfall for some areas presently
experiencing abnormally dry drought conditions across Upper Michigan.

A surface low pressure will trek toward Upper Michigan on Thursday,
bringing warmer temperatures ahead of it via southwesterly flow.
This will cause temperatures to warm considerably. The opportunity
for showers and thundershowers are possible as the surface cold
front moves toward the area early Friday. The GFS model is the most
aggressive with the convective development. Since this is about 60-
72 hours out, the CAMs are not able to sample the deterministic
output just yet. The trend that can be expected is that the daytime
high behind the cold front will keep highs limited to near 80
degrees for Friday.

The weak ridging will be present for Saturday, resulting in surface
highs to remain near 80 degrees once again, but upper level flow
will likely trend towards the upper level wave amplification into
Sunday as the ridge axis propagates over the Great Lakes aloft.
Subsequently, the upper level wave amplification will cause a strong
shortwave to develop further upstream Sunday into Monday. Very warm
air is progged to be associated with this shortwave evolving over
the Great Lakes. Combined with moisture potentially above 1.5-2" for
PWATs, we could see some heavy downpours as the 500/700mb lows may
be co-located near Upper Michigan. The timing and placement of this
will need to be ironed out in the coming days, but the weekend will
trend towards an active period for weather, with very warm
temperatures possible Sunday into Monday.

Once the weather system moves out of the area on Monday, we will
have another possible shortwave disturbance approach the area on
Tuesday. This could be a quick dose of two different shortwaves to
bring thundershowers to Upper Michigan, and limit daytime highs in
the process as cloud cover would be expected to persist. Overall,
the active weather period lines up well with the CPC 6-10 day
outlook for above average temperatures and precipitation possible.
&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 148 PM EDT TUE AUG 3 2021

VFR conditions are expected at KCMX and KIWD this TAF period,
whereas KSAW is expected to hold onto high MVFR vis due to the
continued fu coverage from the Canadian wildfires. Cigs should stay
VFR at all TAF sites. A stray shra or tsra is possible at KSAW later
this afternoon. Otherwise, the only other chance for prcp is maybe
tomorrow at the end of the TAF period near KSAW. Vis near KSAW may
improve to VFR later tonight or tomorrow morning. However, given
that the smoke coverage should continue over the area tonight and
tomorrow, didn't feel quite confident enough to bring vis up to 6
miles. However, this could easily change with subsequent TAF
updates. Expect winds to become lighter through the TAF period, with
the lake breeze becoming dominant at the TAF sites this afternoon.
Winds should become southwesterly later this evening, and continue
to be so through the TAF period tomorrow.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 318 PM EDT TUE AUG 3 2021

Expect light winds 15 kts or less this afternoon into tonight. On
Wednesday, expect south to southwesterly winds 15 to 20 kts to set
up across the lake. The winds should weaken to near 15 kts or less
by early Thursday. Breezy southwest winds will occur Thursday
evening into early Friday up to 20-25 kts as a surface low heads
toward the Great Lakes. Winds should dissipate below 20 kts Friday
afternoon under northerly flow through Saturday evening. Another
surface low will approach the Great Lakes Sunday, causing wind gusts
up to 20-25 kts until early Monday, before dissipating once again
Monday into Tuesday below 20 kts.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...TAP/JAW
LONG TERM...BW
AVIATION...TAP
MARINE...TAP
Hazardous weather outlook, Aug 3, 2:24 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
324 PM EDT Tue Aug 3 2021

MIZ001>007-009>014-084-085-041930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
324 PM EDT Tue Aug 3 2021 /224 PM CDT Tue Aug 3 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms on Thursday, Friday, and
Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-041930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
324 PM EDT Tue Aug 3 2021 /224 PM CDT Tue Aug 3 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms on Thursday, Friday, and
Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-041930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
324 PM EDT Tue Aug 3 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms on Thursday, Friday, and
Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

BW

In the hours before

Special weather statement, Aug 3, 6:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Marquette MI
601 PM CDT Tue Aug 3 2021

MIZ011-032315-
Dickinson MI-
601 PM CDT Tue Aug 3 2021

...A strong thunderstorm will impact portions of central Dickinson
County through 615 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Felch, or 15 miles northeast of Iron Mountain, moving south at 10
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Dickinson
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4609 8793 4606 8782 4593 8781 4597 8804
TIME...MOT...LOC 2301Z 014DEG 10KT 4603 8790

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JAW

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.